SHEDDING LIGHT AND SKIN – I Must Not Mis-Spell My Medicine

I Must Not Mis-Spell My Medicine (includes information on dermapsychology which may be useful for psoriasis sufferers).

Guess what I’ve just been spending the past hour doing? Going thorugh my blog archive and correcting the spelling of the two oral treatments I am taking. What joy. I had assumed they were spelt “cyclosprine” and “acetretine” and only an idle moment today spent reading the packaging of the medicine I have been swallowing by the bucktleoad for the past God-knows-how-long revealed that my orthographical assumptions have been malfunctioning with the same waywardness as Kelvin McKenzie’s moral compass.

So, for the record, I am on ciclosporin (pronounced sy-clo-spor-in), do you hear me? And acitretin. Ciclosporin, ciclosporin, ciclosporin. Acitretin, acitretin, acitretin.  There, hopefully that will redress the cyberspace balance of my consistent cack-headedness (though to be fair, the internet rather presumptuously asks you if you mean “cyclosporine” when you type “ciclosporin” into Google, so I’m not alone – all the web in the whole wide world makes the same mistake that I did). That said, even I don’t know if this blog is called “Shedding Light AND Skin” or “Shedding Light ON Skin”. I am not particularly enamoured of either to be honest, and might just call it plain old Psoriasis Blog from now on (I’m probably typing this for my benefit only as I suspect the rest of you simply couldn’t give a toss what it’s called).

If you want to know what ciclosporin is by the way, have a look here. Like many a psoriasis treatment it was initially used for something else (in this case, kidney transplants) and by chance it proved to have a positive side effect on this beastly malady. Hopefully one day they’ll stumble upon the fact that people who consume industrial levels of champagne and Lindt chocolate show an upturn in their battle against the psoriatic ague and so Verve Cliquot and Dark Intense become prescribed on the NHS. Why not? Stranger things have happened.

I went to see Doctor Mazara today, who was keen for me to alert my … ooh, dozens of readers (unless that’s just you clicking on to the site twelve times Mum, in which case, stop it!) to the work she does at the Royal Free. She is, as I have mentioned, a dermapsychologist, who is available on the NHS for anyone who thinks that dealing with the psychological ramifications of their psoriasis might be a useful way of combatting it. She has certainly been helping me, and this initiative to encourage people to treat the disease as not just an afflictiom of the skin, but rather something that is inextricably linked with one’s emotional state, is certainly worth a shot.

There is more information, some contact details and FAQs here (PDF), and some basic info here. In my experience, GPs are happy for psoriasis patients to come in with suggestions because it is such a complex and specialised disease. If you don’t ask you don’t get, so why not give it a bash? You have nothing to lose but your pains.

One thought on “SHEDDING LIGHT AND SKIN – I Must Not Mis-Spell My Medicine”

  1. Thank you for this blog Toby and for such a candid insight into this difficult condition.

    I have only recently been diagnosed with Psoriasis, having suffered rashes over the last 12 months. Stress started it, and seems to fed the problem relatively well. I started with a rash on my stomach, then on my knee then on my lower leg and most recently on my fingers. As soon as my rash was in plain sight, I knew I had to do something about it.

    Learning that I had this condition threw me for six. Reading up on it, scared the hell out of me. At times I became distraught. How was I going to deal with it? It can never be cured. I can never rest in the satisfaction that I will not suffer this hideous itchy, scaling and at time painful rashes ever again.

    And then I found this blog. And read of your positivity. I read of what you have had to deal with so far and how you dealt with it. Nothing has put a more positive spin on this, than your writing has. I’m not saying that everything is hunky-dory now. Just that everything is in perspective. I am lucky in comparison to what others are going through.

    I will continue to read this blog and chart your progress. In the meantime, I wish you an irritation free interlude and a bath full of moisturisers.

    Thank you and keep up the good work.

    Tiggs

Leave a Reply

Your email address will not be published. Required fields are marked *